Missouri, 2019Flooding in Missouri, February 10 to 28, 2019
February 10 to 28, 2019 · NWS PAH · 2 events in 2 counties and zones
Moderate flooding developed on the Mississippi River below the Ohio River confluence. After a wet January, the active weather pattern continued into February.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate flooding developed on the Mississippi River below the Ohio River confluence. After a wet January, the active weather pattern continued into February. Frequent moderate to heavy rain events pushed the rivers higher. February was one of the wettest Februarys on record in the Ohio and Tennessee River Valleys. The monthly rainfall total at Paducah, Kentucky was 10.42 inches. All of this heavy rainfall in the Cumberland and Tennessee Valleys sent a large volume of water down the Ohio River into the Mississippi River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 10, 5:49 AM CST, 7 hours 11 minutes earlier.
Area forecast discussion, Feb 10, 5:49 AM CST, 7 hours 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
549 AM CST Sun Feb 10 2019
.UPDATE...
Issued at 542 AM CST Sun Feb 10 2019
For aviation section only.
&&
.SHORT TERM...(Today through Tuesday night)
Issued at 330 AM CST Sun Feb 10 2019
Receiving public and ASOS reports early this morning of a mixture
of very light sleet and/or freezing rain over portions of
southeast MO and the purchase area of western KY. Have not heard
of any travel issues, through very few, of course, are out and
about at this time. Will continue with the on-going winter weather
advisory this morning as the mixed bag of precipitation works
north and east into srn IL/sw IN. It is currently still in the
mid/upper 20s over much of srn IL/sw IN, so it will be interesting
to see how long those areas mange to stay below freezing after
sunrise. Current thinking is most locations will finally eek
above that mark by around noon, which is when the current
advisory is set to expire. After a change to all liquid precip
this afternoon/evening, we now believe most locations will stay
above the freezing mark for the rest of this prolonged rain event.
Even our far n/w counties should just be contending with a cold
rain late tonight. In fact, temperatures will not fall off much,
if at all, during the night time hours through Monday night.
Confidence is fairly high concerning the potential for another
significant rain event over much of the forecast area tonight,
Monday and Monday night. A very potent storm system that moving
through the western U.S. this weekend will eventually dig
southeast into the high western Plains on Monday. This will induce
a surface low to form over KS/OK region during the day. A warm
front extending east from the sfc low will set up eastward across
nrn TN Monday, then lift north across the forecast area monday
night as the surface low moves east through srn MO.
An extended fetch of southwesterly flow aloft and mid level
forcing will interact with the warm front, and serve copious
amounts of moisture along and north of the sfc boundary. PWATs are
still expected to be running 2 to 3 standard deviations above the
mean in some locations of se MO and wrn KY and far southern IL/IN
later Monday and Monday night. Right now, we are looking at the
potential for a large 3-4" swath of rain to develop through
Monday night/early Tuesday time frame, before a cold front finally
sweeps through and brings an end to the significant precip.
Not only is this now expected to lead to additional areal
flooding concerns over the still moist or saturated soils at most
locations, it will also surely exacerbate the on-going river
flooding taking place over the region. Will continue with the
current flood watch area wide for this afternoon through Monday
night.
The primary focus in the long term continues to be the potential for
yet another round of rain showers Thursday into Friday. Forecast
confidence is higher than average with improved model agreement and
a persistent signal for a wet period during this time frame.
In the wake of the early week weather system, dry weather will take
hold Tuesday night and last through Wednesday night as a ridge of
high pressure passes through mid week. Shortwave energy reaching the
Pacific Coast on Wednesday is forecast to rapidly stream eastward
into the Central Plains by Thursday evening. As this occurs, surface
low pressure generates over the Plains on Thursday before moving
into the Mississippi Valley by Friday. Latest deterministic models
are in fairly good agreement on the timing and track of the low,
with the ECMWF about 6 hours slower than the GFS/CMC. Current
forecast relies on a blended approach.
Model average QPF at this point suggests another half inch to an
inch over most of the area, which will only act to aggravate ongoing
river flooding. With the low forecast to pass north of the area, the
pattern suggests little potential for wintry precipitation at this
time. However, a period of light snow showers will be possible in
the wrap-around moisture on the back side of the low across the
northern half of the area Friday night. A small chance of thunder
may eventually be needed late Thursday night and Friday morning
should later model elevated instability forecasts remain consistent.
Temperatures will start off relatively mild with highs Wednesday
through Friday forecast mainly in the 50s, with lows in the upper
30s and 40s Wednesday and Thursday nights. Much colder weather is
expected by the weekend with highs in the upper 30s to lower 40s and
lows in the 20s.
.LONG TERM...(Wednesday through Saturday)
Issued at 304 AM CST Sun Feb 10 2019
The primary focus in the long term continues to be the potential for
yet another round of rain showers Thursday into Friday. Forecast
confidence is higher than average with improved model agreement and
a persistent signal for a wet period during this time frame.
In the wake of the early week weather system, dry weather will take
hold Tuesday night and last through Wednesday night as a ridge of
high pressure passes through mid week. Shortwave energy reaching the
Pacific Coast on Wednesday is forecast to rapidly stream eastward
into the Central Plains by Thursday evening. As this occurs, surface
low pressure generates over the Plains on Thursday before moving
into the Mississippi Valley by Friday. Latest deterministic models
are in fairly good agreement on the timing and track of the low,
with the ECMWF about 6 hours slower than the GFS/CMC. Current
forecast relies on a blended approach.
Model average QPF at this point suggests another half inch to an
inch over most of the area, which will only act to aggravate ongoing
river flooding. With the low forecast to pass north of the area, the
pattern suggests little potential for wintry precipitation at this
time. However, a period of light snow showers will be possible in
the wrap-around moisture on the back side of the low across the
northern half of the area Friday night. A small chance of thunder
may eventually be needed late Thursday night and Friday morning
should later model elevated instability forecasts remain consistent.
Temperatures will start off relatively mild with highs Wednesday
through Friday forecast mainly in the 50s, with lows in the upper
30s and 40s Wednesday and Thursday nights. Much colder weather is
expected by the weekend with highs in the upper 30s to lower 40s and
lows in the 20s.
&&
.AVIATION...
Issued at 542 AM CST Sun Feb 10 2019
A wintry mix will begin to reduce cigs into the MVFR with FZRAPL.
15-18Z the -FZRA will turn to liquid as temperatures warm above
the freezing mark. However, precip intensity picks up and cigs
lower in the afternoon and fog enters the picture resulting in
both MVFR cigs and vsby. Aft 00z, IFR conditions are expected to
take over, with cigs blo 010 and vsbys 1-3SM at times. Winds will
remain light e-se today....turning more sly tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch from noon CST today through late Monday night for
ILZ075>078-080>094.
Winter Weather Advisory until noon CST today for ILZ075>078-
080>094.
MO...Flood Watch from noon CST today through late Monday night for
MOZ076-086-087-100-107>112-114.
Winter Weather Advisory until noon CST today for MOZ076-086-087-
100-107>112-114.
IN...Flood Watch from noon CST today through late Monday night for
INZ081-082-085>088.
Winter Weather Advisory until noon CST today for INZ081-082-
085>088.
KY...Flood Watch from noon CST today through late Monday night for
KYZ001>022.
Winter Weather Advisory until noon CST today for KYZ004-005-007-
010-011-013>016-018>021.
&&
UPDATE...GM
SHORT TERM...GM
LONG TERM...RJP
AVIATION...GMHazardous weather outlook, Feb 10, 12:25 PM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1225 PM CST Sun Feb 10 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1225 PM CST Sun Feb 10 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
While most locations in the region have seen temperatures rise
above freezing, you might still be cautious if traveling where
the temperature could still hover around 32 degrees, like bridges
and overpasses. This is most likely along and north of the
Interstate 64 corridor in southern Illinois this afternoon.
Minor to moderate flooding is occurring, or forecast to occur, on
most of our rivers. Refer to the flood warnings and statements
for details. A flood watch is also in effect.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A period of extended rainfall, with 2 to 4 inches anticipated, is
forecast through late Monday night. Locally higher rainfall
amounts are possible where thunderstorms could occur Monday
afternoon and evening, in far southeast Missouri and southern
Kentucky. A Flood Watch is in effect for the entire region for
this time period, and should be referred to for additional
details.
Strong, gusty winds, with gusts approaching 40 mph, will be
possible through the day on Tuesday, especially during the
afternoon.
Minor to moderate flooding is occurring, or forecast to occur, on
most of our rivers through Saturday. Refer to the flood warnings
and statements for details.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of rainfall and flooding are appreciated.
Flood, Mississippi
- When
- February 10, 1:00 PM CST to February 28, 11:59 PM CST
- Where
- Mississippi County, Wolf Is to Dorena
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.750, -89.200
Moderate flooding occurred on the Mississippi River. The river level was still rising at the end of the month. The impacts during February were mainly flooded agricultural fields and river access roads outside the levee system.
Flood, New Madrid
- When
- February 11, 2:00 PM CST to February 28, 11:59 PM CST
- Where
- New Madrid County, 1.47 mi SSE of New Madrid to 1.08 mi SE of New Madrid
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.581, -89.518
Moderate flooding occurred on the Mississippi River. The river level was still rising at the end of the month. The impacts during February were mainly flooded agricultural fields and river access roads outside the levee system.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Virginia, February 10 to 12, 20191 death · 24 events
- Heavy Snow in Washington, February 10 to 12, 20191 death · 5 events
- Winter Storm and Heavy Snow in Wisconsin, February 10, 20197 injured · 3 events
- Debris Flow and Flooding in Oregon, February 10 to 12, 2019$30,000 · 56 kt wind · 10 events
- Heavy Snow in Washington, February 10 to 11, 201916 events
- Heavy Snow in Washington, February 10 to 13, 201916 events
- Heavy Snow in Idaho, February 10 to 11, 201915 events
- Winter Storm and Winter Weather in Maryland, February 10 to 12, 201915 events
- Flood and Heavy Rain in Kentucky, February 10 to 12, 2019$15,000 · 6 events
- Winter Weather in Ohio, February 10, 201914 events
- Winter Weather in New Jersey, February 10 to 11, 201912 events
- Winter Storm and Winter Weather in West Virginia, February 10 to 12, 201911 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803185, 803183.